South Dakota, 2010Tornadoes and Hail in South Dakota, June 16, 2010
June 16, 2010 · NWS UNR · 16 events in 1 county or zone
A tornadic thunderstorm developed over central Ziebach County and slowly moved northeastward toward Red Elm and Dupree. The storm lingered and regenerated over the Dupree area for more than three hours; producing large hail, wind gusts near 100 mph, sixteen tornadoes, and torrential rainfall that caused widespread flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- $760,000
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A tornadic thunderstorm developed over central Ziebach County and slowly moved northeastward toward Red Elm and Dupree. The storm lingered and regenerated over the Dupree area for more than three hours; producing large hail, wind gusts near 100 mph, sixteen tornadoes, and torrential rainfall that caused widespread flooding. Significant damage occurred in Dupree, where several mobile homes were blown over, roofs were damaged, and trees were downed. Two people were injured in Dupree.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 16, 11:38 AM MST, 4 hours 26 minutes earlier.
Area forecast discussion, Jun 16, 11:38 AM MST, 4 hours 26 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1238 PM MDT WED JUN 16 2010
.DISCUSSION...CURRENT WATER VAPOR IMAGERY SHOWS UPPER LOW MOVING
INTO WESTERN IDAHO WITH TROUGH MOVING INTO THE CENTRAL ROCKIES.
SUBTLE SHORTWAVE IS MOVING INTO THE CWA THIS AFTERNOON ALLOWING
FOR THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS. EXPECT
THUNDERSTORMS TO INCREASE IN COVERAGE THIS AFTERNOON AS DAYTIME
HEATING CONTINUES AND TROUGH MOVES CLOSER TO THE AREA. GIVEN CAPE
AND SHEAR PROFILES...EXPECT SOME OF THE STORMS TO BECOME SEVERE
WITH LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN. A TORNADO OR
TWO WILL BE POSSIBLE LATE THIS AFTERNOON AND EVENING AS LOW LEVEL
SHEAR INCREASES. EXPECT THE THREAT FOR SEVERE THUNDERSTORMS TO
DIMINISH AFTER MIDNIGHT.
COLD FRONT WILL SWEEP ACROSS THE REGION TOMORROW WITH A STRONG
PRESSURE GRADIENT EXPECTED TO DEVELOP THURSDAY MORNING. STRONG
SOUTHWEST WINDS ARE EXPECTED TO DEVELOP ACROSS THE NORTHERN AND
EASTERN FOOTHILLS WHERE THE NAM IS INDICATING AN 8 MB PRESSURE
DIFFERENCE BETWEEN THE SOUTHWEST AND NORTHEAST PORTIONS OF THE
BLACK HILLS. THIS COUPLED WITH BLYR WINDS OF 50 TO 55 KTS AND A
SLIGHT INVERSION JUST ABOVE THESE WINDS...WILL SET THE STAGE FOR A
BRIEF DOWNSLOPE WIND EVENT ALONG THE FOOTHILLS. EXPECT SOUTHWEST
WINDS OF 30 TO 40 MPH WITH GUSTS TO AROUND 70 MPH BY 15Z. HAVE
DECIDED TO ISSUE A HIGH WIND WARNING FOR THESE AREAS FROM 600 AM
TO 600 PM THURS. HAVE ALSO ISSUED A HIGH WIND WARNING FOR HARDING
AND PERKINS COUNTIES WHERE WESTERLY WINDS OF 30 TO 40 MPH WITH
GUSTS TO 60 MPH CAN BE EXPECTED. WINDS WILL BE IN ADVISORY
CRITERIA THURSDAY MORNING INTO THURSDAY AFTERNOON ACROSS THE REST
OF THE SOUTH DAKOTA PLAINS...SO HAVE ISSUED A WIND ADVISORY FROM
600 AM TO 600 PM THURS. THE WINDS WILL DIMINISH LATE THURSDAY
AFTERNOON AS LOW HEADS FOR SOUTHERN MANITOBA.
ZONAL FLOW WILL SET UP ACROSS THE CWA ON FRIDAY WITH A WEAK UPPER
LEVEL RIDGE APPROACHING THE AREA FROM THE ROCKIES LATE FRIDAY
NIGHT.
EXTENDED...SW FLOW ALOFT IS EXPECTED TO CONT THRU THE EXTENDED
PERIOD. PERIODIC S/W'S WILL MV THRU THE UPPER FLOW AND BRING SCT
SHWS/TSTMS TO THE AREA. WILL CONT WITH THE CURRENT LOW POP FCST
THROUGH THE EXTENDED. TEMPERATURES WILL REMAIN NEAR TO SLIGHTLY
ABV NORMAL THRU THE PERIOD.
&&
.AVIATION...AN UPPER LEVEL DISTURBANCE AND COLD FRONT WILL BRING
SCT SHWS/TSTMS TO THE REGION FROM LATE THIS AFT THROUGH THE FCST
PERIOD. MVFR CIGS/VSBYS CAN BE EXPECTED IN AND NEAR ANY TSTMS.
LARGE HAIL AND WINDS IN EXCESS OF 50 KTS WILL BE POSSIBLE IN TSTMS
THIS AFT AND EVENING. OTHERWISE...VFR CONDS ARE EXPECTED TO CONT
THROUGH THE FCST PERIOD.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY FROM 6 AM MDT /7 AM CDT/ TO 6 PM MDT /7 PM CDT/
THURSDAY FOR BENNETT-BUTTE-CUSTER CO PLAINS-FALL RIVER-
HAAKON-JACKSON-MELLETTE-NORTHERN MEADE CO PLAINS-PENNINGTON
CO PLAINS-SHANNON-SOUTHERN MEADE CO PLAINS-TODD-TRIPP-
ZIEBACH.
HIGH WIND WARNING FROM 6 AM TO 6 PM MDT THURSDAY FOR HARDING-
HERMOSA FOOT HILLS-NORTHERN FOOT HILLS-PERKINS-RAPID CITY-
STURGIS/PIEDMONT FOOT HILLS.
WY...NONE.
&&Hazardous weather outlook, Jun 16, 10:41 AM MST, 5 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1141 AM MDT WED JUN 16 2010
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-171300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
1141 AM MDT (1241 PM CDT) WED JUN 16 2010
...HIGH WIND WARNING IN EFFECT FROM 600 AM THURSDAY TO 600 PM
THURSDAY FOR THE NORTHERN AND EASTERN FOOT HILLS AND FAR NORTHWEST
SOUTH DAKOTA...
...WIND ADVISORY IN EFFECT FROM 600 AM THURSDAY TO 600 PM THURSDAY
FOR THE SOUTH DAKOTA PLAINS...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.
.DAY ONE...TODAY AND TONIGHT
A POTENT UPPER LEVEL STORM SYSTEM WILL BRING THUNDERSTORMS TO THE
AREA TODAY. THE STORMS ARE EXPECTED TO DEVELOP ACROSS NORTHEAST
WYOMING AND FAR WESTERN SOUTH DAKOTA EARLY THIS AFTERNOON AND
PROGRESS EASTWARD INTO THE EVENING HOURS. SOME OF THE THUNDERSTORMS
MAY BECOME SEVERE WITH LARGE HAIL...DAMAGING WINDS...AND HEAVY
RAIN. ISOLATED TORNADOES WILL BE POSSIBLE LATE THIS AFTERNOON INTO
EARLY THIS EVENING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A STRONG COLD FRONT WILL SWEEP ACROSS THE REGION ON THURSDAY BRINGING
WINDY CONDITIONS TO THE AREA. THE STRONGEST WINDS CAN BE EXPECTED
ACROSS THE NORTHERN AND EASTERN FOOT HILLS AND FAR NORTHWEST SOUTH
DAKOTA WHERE WESTERLY WINDS OF 30 TO 40 MPH WITH GUSTS TO AROUND 60
MPH CAN BE EXPECTED. WEST WINDS OF 20 TO 35 MPH WITH GUSTS TO
AROUND 50 MPH CAN BE EXPECTED ON THE REST OF THE SOUTH DAKOTA
PLAINS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY.
WETENKAMP
In the hours before
Special weather statement, Jun 16, 2:01 PM MST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
301 PM MDT WED JUN 16 2010
SDZ002-013-162145-
NORTHERN MEADE CO PLAINS SD-PERKINS SD-
301 PM MDT WED JUN 16 2010
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MEADE AND SOUTHERN
PERKINS COUNTIES UNTIL 345 PM MDT...
AT 259 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES EAST OF MAURINE...OR 18 MILES WEST OF
FAITH...MOVING NORTH AT 25 MPH.
SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND FREQUENT LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
USTA...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
CLARK
Local storm report, Jun 16, 3:23 PM MST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
423 PM MDT WED JUN 16 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL 3 SSE DOWNTOWN GILLETTE 44.25N 105.48W
06/16/2010 E0.75 INCH CAMPBELL WY LAW ENFORCEMENT
&&Event by event
6 tornado, 6 hail, 4 thunderstorm wind. Local standard time, as filed.
Tornado, Ziebach
- When
- June 16, 4:04 PM MST to 4:05 PM MST
- Where
- Ziebach County, 7 mi S of Red Elm
- Rating
- EF0
- Path length
- 0.01 mi
- Path width
- 20 yd
- Reported by
- Law Enforcement
- Coordinates
- 44.949, -101.770
A small tornado briefly touched down south of Red Elm.
Hail, Ziebach
- When
- June 16, 4:15 PM MST to 4:25 PM MST
- Where
- Ziebach County, 3 mi NE of Red Elm
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.081, -101.727
Tornado, Ziebach
- When
- June 16, 4:30 PM MST to 4:32 PM MST
- Where
- Ziebach County, 2.76 mi S of Red Elm
- Rating
- EF0
- Path length
- 0.1 mi
- Path width
- 30 yd
- Reported by
- Storm Chaser
- Coordinates
- 45.010, -101.770
A small tornado briefly touched down southwest of Dupree. Two small needle-shaped satellite tornadoes were observed in the same area at 1640 MST and 1641 MST.
Hail, Ziebach
- When
- June 16, 4:32 PM MST
- Where
- Ziebach County, Red Elm
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 45.050, -101.770
Hail, Ziebach
- When
- June 16, 4:40 PM MST
- Where
- Ziebach County, 0.36 mi NE of Red Elm
- Measured
- 2.5 in hail
- Reported by
- Storm Chaser
- Coordinates
- 45.053, -101.764
A storm chaser observed half dollar sized hail, with some stones the size of tennis balls.
Tornado, Ziebach
- When
- June 16, 5:22 PM MST to 5:45 PM MST
- Where
- Ziebach County, 4.58 mi ESE of Red Elm to 3.57 mi W of Dupree
- Rating
- EF1
- Path length
- 2.26 mi
- Path width
- 450 yd
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 45.029, -101.681
Another tornado touched down southwest of Dupree and crossed U.S. Highway 212. It blew down several power poles. A small satellite tornado was observed at 1730 MST.
Tornado, Ziebach
- When
- June 16, 5:33 PM MST to 5:49 PM MST
- Where
- Ziebach County, 1.88 mi WSW of Dupree to 1.44 mi WNW of Dupree
- Rating
- EF2
- Path length
- 1.38 mi
- Path width
- 450 yd
- Injuries
- 2 direct, 0 indirect
- Property damage
- $750,000
- Reported by
- Law Enforcement
- Coordinates
- 45.036, -101.613
Another tornado touched down just south of Dupree and moved along the west side of town. It tore the roof off the community center, damaged a house and garage, crumpled large grain bins, and tossed several mobile homes. One person was injured when a mobile home was blown into the car in which he had taken cover and another person received minor injuries.
Tornado, Ziebach
- When
- June 16, 5:40 PM MST to 5:42 PM MST
- Where
- Ziebach County, 1.57 mi WNW of Dupree
- Rating
- EF0
- Path length
- 0.05 mi
- Path width
- 30 yd
- Reported by
- Law Enforcement
- Coordinates
- 45.060, -101.609
Two small tornadoes touched down north of Dupree.
Thunderstorm Wind, Ziebach
- When
- June 16, 5:51 PM MST
- Where
- Ziebach County, 0.8 mi WNW of Dupree
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Storm Chaser
- Coordinates
- 45.056, -101.594
A storm chaser estimated wind gusts at 70 to 80 mph.
Tornado, Ziebach
- When
- June 16, 5:53 PM MST to 5:58 PM MST
- Where
- Ziebach County, 4.03 mi NW of Dupree
- Rating
- EF0
- Path length
- 0.05 mi
- Path width
- 30 yd
- Reported by
- Storm Chaser
- Coordinates
- 45.090, -101.640
Three small tornadoes touched down northeast of Dupree at 1753 MST. At 1754 MST, another tornado formed and a fifth tornado occurred at 1756 MST. Two smaller tornadoes were also observed at 1758 MST.
Thunderstorm Wind, Ziebach
- When
- June 16, 6:08 PM MST
- Where
- Ziebach County, 1.32 mi NNE of Dupree
- Measured
- 72 kt (83 mph) measured gust
- Reported by
- Law Enforcement
- Coordinates
- 45.067, -101.568
The Ziebach County Sheriff measured a wind gust of 83 mph from the east-northeast with his traffic radar.
Hail, Ziebach
- When
- June 16, 6:25 PM MST
- Where
- Ziebach County, 1.36 mi NNE of Dupree
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 45.068, -101.567
Hail, Ziebach
- When
- June 16, 6:45 PM MST
- Where
- Ziebach County, 1.96 mi W of Dupree
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 45.046, -101.620
Thunderstorm Wind, Ziebach
- When
- June 16, 6:45 PM MST
- Where
- Ziebach County, 3.91 mi W of Thunder Butte
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 45.227, -101.730
Wind gusts were estimated at 60 mph. 2.25 inches of rain fell in an hour and a half ending at 7 p.m. MST.
Hail, Ziebach
- When
- June 16, 6:51 PM MST
- Where
- Ziebach County, 3.33 mi W of Dupree
- Measured
- 1.25 in hail
- Reported by
- Storm Chaser
- Coordinates
- 45.053, -101.648
Thunderstorm Wind, Ziebach
- When
- June 16, 6:51 PM MST
- Where
- Ziebach County, 3.33 mi W of Dupree
- Measured
- 71 kt (82 mph) measured gust
- Reported by
- Storm Chaser
- Coordinates
- 45.053, -101.648
A storm chaser measured an 82 mph wind gust.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, June 16, 20102 deaths · 1 event
- Tornado and Flash Flood in Montana, June 16 to 17, 20101 death · 1 injured · $327,000 · EF1 · 22 events
- Tornado and Flash Flood in South Dakota, June 16 to 17, 2010$100,000 · EF2 · 18 events
- Hail and Damaging Winds in Georgia, June 16, 2010$2.8 million · 1.75 in hail · 12 events
- Tornado and Flash Flood in Montana, June 16 to 17, 2010$14,000 · EF2 · 20 events
- Flash Flooding and Flood in South Dakota, June 16 to 17, 2010$150,000 · 3 events
- Flash Flooding and Hail in North Carolina, June 16, 2010$120,000 · 1 in hail · 7 events
- Hail and Damaging Winds in Missouri, June 16, 2010$67,000 · 61 kt wind · 18 events
- Damaging Winds in North Dakota, June 16 to 17, 2010$95,000 · 68 kt wind · 8 events
- Hail in South Dakota, June 16, 2010$106,000 · 2.5 in hail · 5 events
- Damaging Winds and Lightning Strike in Virginia, June 16, 2010$73,000 · 60 kt wind · 7 events
- Hail and Lightning Strikes in Florida, June 16 to 17, 2010$61,000 · 1 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 247420, 230487, 247439, 230488, 230585, 247443, 247444, 247445, 230591, 247446, 239708, 239707, 230491, 230492, 230586, 230588.